Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2002, 9:55 PM CDT for Butler County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2002, 9:55 PM CDT (02:55 UTC)
- Expired
- Apr 11, 2002, 11:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 10:12 PM CDT | Hail 0.88 | Douglass, KS | |
| Apr 11, 10:25 PM CDT | Hail 1 | Douglass, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120255 SVRICT KSC015-120400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 954 PM CDT THU APR 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1100 PM CDT. * AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ROSE HILL...OR ABOUT 17 MILES SOUTHWEST OF EL DORADO...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF BUTLER COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 1100 PM CDT. LAT...LON 3771 9705 3757 9712 3749 9698 3765 9680 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 9:20 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 11, 9:20 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 920 PM CDT THU APR 11 2002 TNGT: SVR TSTMS CONT FIRING ALG SLOW SE-MOVG CDFNT. A FEW HAVE PRODUCED GOLFBALL-SIZED HAIL IN PARTS OF BUTLER COWLEY AS WELL AS +SHRA. BOTH HAVE REQUIRED 3RD UPDATE TO REFLECT THIS PERSISTENT +TSRAGR. UPDATE TO BE ISSUED BTWN 925 & 930 PM CDT. ES .ICT...NONE.
In the hours before
Special weather statement, Apr 11, 8:00 PM CDT, 1 hour 55 minutes before
KSZ049-051>053-067>070-082-083-091>093-120130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT THU APR 11 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 84 ALLOWED TO EXPIRE AT 8 PM CDT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE AS OF 8 PM CDT. WIDELY SCATTERED SEVERE THUNDERSTORMS WILL PERSIST THROUGH 10 PM ACROSS PORTIONS OF SOUTH CENTRAL KANSAS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Apr 11, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 47 min |
| Apr 11, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 78 min |
| Apr 11, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 11, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Apr 11, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 63 min |
| Apr 11, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Apr 11, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 11, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Apr 11, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.